Alert archive / Delaware / Special Weather Statements in 2022

Special Weather Statement, NWS Philadelphia/Mount Holly

August 30, 2022Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 30, 2022, 8:01 PM EDT for Sussex County, Delaware. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2022, 8:01 PM EDT (00:01 UTC)
Expired
Aug 30, 2022, 8:30 PM EDT
In force
29 min
Issued by
NWS Philadelphia/Mount Holly
Hail
0.00 in
Wind
50

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 21 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2022-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2022-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1410 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WWUS81 KPHI 310001
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
801 PM EDT Tue Aug 30 2022
 
DEZ003-004-310030-
Inland Sussex DE-Delaware Beaches DE-
801 PM EDT Tue Aug 30 2022

...A strong thunderstorm will impact portions of northeastern Sussex
County through 830 PM EDT...

At 801 PM EDT, Doppler radar was tracking a strong thunderstorm near
Milton, or 10 miles northeast of Georgetown, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Lewes, Milton, Henlopen Acres, Cape Henlopen State Park and Dewey
Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3869 7531 3887 7535 3892 7506 3869 7503
TIME...MOT...LOC 0001Z 262DEG 19KT 3880 7525 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

AKL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 30, 4:03 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 30, 4:03 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
403 PM EDT Tue Aug 30 2022

.SYNOPSIS...
A cold front will cross our region tonight. Starting tomorrow,
surface high pressure will build towards our region through the end
of the work week, then building away from our region over the
weekend. A weak cold front is forecast to arrive late Sunday which
may then stall to our south Monday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
A hot a humid afternoon ahead of a line of showers and thunderstorms
to our west. Highs have trended on the warmer side of guidance this
afternoon after an overcast morning. Most areas along and south of
the I-78 corridor will top out near 90 to in the lower 90s. Dew
points are also solidly in the 70s over the region, which is
resulting a more noticeable heat indices than what he have seen the
past few days, with values in the mid to upper 90s. While still
below advisory levels, limited time outdoors is advised through the
rest of the afternoon.

Surface analysis draws a cold front across Lake Erie into the upper
Ohio Valley just west of Pittsburgh so far this afternoon. A weak
lee side/pre-frontal trough over the Appalachians has helped spark a
few convective downpours ahead of the main cold front, though these
are currently beginning to morph into one conglomerate, especially
above examination on GOES East visible imagery. A few warnings have
been issued to our south in the southern Mid-Atlantic, but SB
instability is increasing northward ahead of the front through
eastern Pennsylvania and into the urban corridor as well. A lack of
any surface forcing is keeping convection mostly anchored to the
terrain for now, but as cold pools develop and the front pushes
eastward, this line should begin progressing more, continuing
eastward into the early AM hours. The SPC has continued the Marginal
Risk for severe thunderstorms with the greatest threat being
damaging winds. DCAPE is fairly high this afternoon, especially over
New Jersey thanks in part to a layer of drier air above the 700 mb
level. Should strong convection tap into this, we may see some
entrainment and strong outflow potential. Convection will quickly
dissipate after sunset as capping takes shape, which is why the
Marginal Risk is mostly for areas along and west of I-95. There is
some hydro threat as well, with PWATs near to above 2 inches over
parts of the region. With the line being progressive, a widespread
flash flood threat is minimal, though high rain rates may lead to
brief localized poor drainage/nuisance flood issues. Total rainfall
amounts should range from a quarter to around half an inch, with
locally higher amounts mostly north and west of I-95 in stronger
convection.

Storms should dissipate after midnight with any lingering showers
and embedded thunder moving out of the region by 1-2 am to the
northeast. Partly to mostly cloudy conditions through the rest of
the night with lows in the mid to upper 60s. Can't rule out some
patchy fog, but northwest flow should remain strong enough and bring
in enough dry air to preclude as much stratus and fog as we have
seen the past few nights.

Wednesday looks much quieter and more refreshing with northwest
flow. Stronger winds should mix down in the afternoon with gusts up
to 25 mph at times. Mostly sunny conditions with highs in the low
80s north of the urban corridor and mid 80s over the coastal
plain.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Short term should be rather tranquil as the broad surface high will
be building over the region through this period. Temperatures will
be slightly above normal, with day time highs generally in the 80s
(though 70s will be possible across the higher terrain of the
southern Poconos and NW NJ). However, unlike Tuesday, the air mass
over our region late week will be much drier, as continued dry air
advection will mean dewpoints will drop into the 50s and even 40s in
some locations. As the high shifts slightly further east on Friday,
weak onshore flow may develop, resulting in modest moisture
advection, but should still be quite comfortable.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The long term period begins with our region under the influence of
both surface high pressure positioned over New England and an upper
ridge off the coast of the Carolinas. There is good agreement among
ensemble members with both the positioning and strength of
these features, so confidence is relatively high that much of
Saturday and the first half of Sunday should be dry with
slightly above average temperatures. The ridging will be short
lived as a strong upper low and associated trough across
southern Canada will shunt the upper ridge east beginning
Saturday evening and pull a surface front north of the region
overnight Saturday into Sunday morning, likely keeping the best
forcing both at the surface and aloft to our north. Went with
NBM here and keep PoPs out of the forecast.

Sunday evening, low pressure develops along the potentially stalling
and dissipating front and could re-invigorate the precipitation
along with diurnal heating. This pattern could repeat itself each
day through the end of the period with scattered rain chances each
afternoon. It remains unclear how much moisture will be available
and what the extent of the precipitation will be, though the overall
pattern looks potentially more on the active side beginning on
Sunday.

Guidance becomes a bit more split on how the pattern evolves into
next week. Some deterministic guidance indicates the potential for
more amplification starting Monday with a strong upper trough
digging across the Great Lakes and into the northeast with 500 mb
heights dipping as low as ~580 dam, though there's not overwhelming
ensemble support for this. Either way, another reinforcing trough
and associated downstream cyclogenesis is indicated with general
consistency across the guidance resulting in maintenance of the
troughing pattern and rain chances through mid-week. Maintained NBM
schc to low end chc PoPs for the period due to the uncertainty
across guidance at this point.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Rest of today...VFR through 22Z with showers and thunderstorms
moving into the region from west to east, affecting RDG and ABE
first around 21-22Z then progressing into the Philly terminals by 22
to 23Z. Some MVFR CIGs are possible with the convective line, but
they may stay above 3000 feet. VSBY restrictions are possible as
well for a brief 2 to 3 hour window as the line moves over the
terminals. Winds from the southwest this afternoon from 5 to 10
knots, with a few gusts to 18 knots possible at times. Moderate
confidence overall.

Tonight...Sub-VFR conditions with showers and thunderstorms should
move out of the region after 05Z from west to east. Lingering mid-
level clouds are likely through the night, though otherwise VFR.
Patchy fog possible but low confidence on any forming with otherwise
light northwest winds from 5 to 10 knots, especially after 05Z as
the showers and thunderstorms move off to the east. Moderate
confidence.

Wednesday...VFR with mid-level clouds, especially in the afternoon.
West-northwest winds from 5 to 10 knots with gusts to 20 knots in
the afternoon. High confidence.

Outlook...

Thursday and Friday...VFR. Winds 5 to 15 kt from the NW on Thursday,
becoming E on Friday. High confidence.

Saturday-Sunday... Mainly VFR. A chance of showers and
thunderstorms in the evening on Sunday. Southeasterly winds at
5-10 knots. Moderate confidence.

&&

.MARINE...

Winds and seas will remain below Small Craft Advisory criteria
through Wednesday, though stronger southwest to west winds tonight
with showers and thunderstorms may near SCA criteria or higher, but
timing and location of wind gusts is too low and brief at this time
to issue any products.

Outlook...

Thursday and Friday...winds and seas should stay below SCA
criteria

Saturday... Fair weather. Easterly winds at 5-10 knots. Seas 2 feet
or less. Moderate confidence.

Sunday... A slight chance of showers and thunderstorms in the
evening, otherwise fair weather. Southerly winds at 10-15 knots.
Seas 2 feet or less.

Rip Currents...

A south wind from 10 to 15 MPH will persist this afternoon. Breaking
waves are forecast to be 1 to 2 feet with a medium period east to
southeast swell. There should also be an underlying long period
southeasterly swell (around 12 seconds). There is a LOW risk for rip
currents today along the coasts of Delaware and New Jersey.

A northwest to west wind around 10 MPH is anticipated for Wednesday.
Breaking waves are expected to be 1 to 2 feet with a medium period
east to southeast swell. There should again be an underlying long
period southeasterly swell (around 12 seconds). There is a LOW risk
for rip currents on Wednesday along the coasts of Delaware and New
Jersey.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...Johnson
NEAR TERM...Davis
SHORT TERM...Johnson
LONG TERM...Brudy
AVIATION...Brudy/Davis/Johnson
MARINE...Brudy/Davis/Johnson
Hazardous weather outlook, Aug 30, 3:29 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
329 PM EDT Tue Aug 30 2022

DEZ001>004-MDZ012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-311930-
New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-
Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
329 PM EDT Tue Aug 30 2022

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-311930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
329 PM EDT Tue Aug 30 2022

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 30, 6:08 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
608 PM EDT Tue Aug 30 2022

MDZ012-015-019-302245-
Queen Anne's MD-Talbot MD-Kent MD-
608 PM EDT Tue Aug 30 2022

...Strong thunderstorms will impact portions of central Talbot, south
central Queen Anne's and southwestern Kent Counties through 645 PM
EDT...

At 608 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Overton to near St. Michaels to near
Taylors Island. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Easton, Centerville, Talbot, Centreville, St. Michaels, Oxford,
Grasonville, Starr, Skipton, Copperville, Wye Mills, Carville and
Queenstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3879 7632 3886 7626 3879 7620 3879 7619
      3894 7623 3893 7625 3900 7617 3902 7621
      3905 7619 3913 7596 3862 7611 3871 7622
      3870 7623 3871 7623 3876 7622 3872 7630
      3877 7629 3875 7632
TIME...MOT...LOC 2208Z 232DEG 21KT 3903 7614 3877 7619 3854 7627

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AKL
Special weather statement, Aug 30, 6:13 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
613 PM EDT Tue Aug 30 2022

DEZ001-PAZ102-302245-
New Castle DE-Eastern Chester PA-
613 PM EDT Tue Aug 30 2022

...A strong thunderstorm will impact portions of northwestern New
Castle and south central Chester Counties through 645 PM EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Grove, or 10 miles north of Newark, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wilmington, Kennett Square, West Grove, Greenville, Kemblesville,
North Star, Landenberg, Hockessin, Ashland, Pike Creek, Avondale and
Toughkenamon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3986 7585 3992 7561 3975 7558 3973 7585
      3985 7586
TIME...MOT...LOC 2212Z 260DEG 21KT 3982 7580

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AKL
Special weather statement, Aug 30, 7:00 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Mount Holly NJ
700 PM EDT Tue Aug 30 2022

DEZ002-003-MDZ020-302330-
Inland Sussex DE-Kent DE-Caroline MD-
700 PM EDT Tue Aug 30 2022

...A strong thunderstorm will impact portions of northwestern Sussex,
south central Kent and southeastern Caroline Counties through 730 PM
EDT...

At 659 PM EDT, Doppler radar was tracking a strong thunderstorm over
Agner, or 7 miles northeast of Hurlock, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Georgetown, Milford, Seaford, Federalsburg, Bridgeville, Preston,
Ellendale, Agner, Smithville, Greenwood and Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3869 7577 3868 7580 3870 7580 3871 7584
      3870 7587 3870 7590 3869 7590 3876 7591
      3894 7541 3867 7532 3865 7572
TIME...MOT...LOC 2259Z 255DEG 30KT 3872 7579

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AKL
Special weather statement, Aug 30, 7:37 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
737 PM EDT Tue Aug 30 2022

NJZ021-310000-
Cumberland NJ-
737 PM EDT Tue Aug 30 2022

...A strong thunderstorm will impact portions of central Cumberland
County through 800 PM EDT...

At 737 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairton, or near Bridgeton, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vineland, Millville, Bridgeton, Laurel Lake, Newport, Fairton,
Bricksboro, Cedarville, Port Elizabeth and South Vineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3929 7497 3928 7526 3941 7528 3947 7509
      3946 7508 3947 7508 3950 7498
TIME...MOT...LOC 2337Z 260DEG 21KT 3939 7518

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AKL
Special weather statement, Aug 30, 7:58 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
758 PM EDT Tue Aug 30 2022

NJZ021-310030-
Cumberland NJ-
758 PM EDT Tue Aug 30 2022

...A strong thunderstorm will impact portions of southeastern
Cumberland County through 830 PM EDT...

At 758 PM EDT, Doppler radar was tracking a strong thunderstorm near
Laurel Lake, or near Millville, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vineland, Millville, Cumberland, Laurel Lake, Mauricetown,
Bricksboro, Port Elizabeth, Dividing Creek and Port Norris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3926 7491 3926 7515 3942 7514 3946 7490
      3945 7489
TIME...MOT...LOC 2358Z 262DEG 19KT 3934 7508

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AKL
Special weather statement, Aug 30, 8:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
801 PM EDT Tue Aug 30 2022

DEZ003-004-310030-
Inland Sussex DE-Delaware Beaches DE-
801 PM EDT Tue Aug 30 2022

...A strong thunderstorm will impact portions of northeastern Sussex
County through 830 PM EDT...

At 801 PM EDT, Doppler radar was tracking a strong thunderstorm near
Milton, or 10 miles northeast of Georgetown, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lewes, Milton, Henlopen Acres, Cape Henlopen State Park and Dewey
Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3869 7531 3887 7535 3892 7506 3869 7503
TIME...MOT...LOC 0001Z 262DEG 19KT 3880 7525

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AKL

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:00 PM EDTSpecial Marine WarningPHI60 min
Aug 30, 8:22 PM EDTSpecial Weather StatementPHICape May38 min

Nearby

Special Weather Statements in Delaware, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.